Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Nashville, TN

July 8, 20165 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2016, 9:08 PM CDT for 5 counties in Tennessee. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 9:08 PM CDT (02:08 UTC)
Expired
Jul 8, 2016, 9:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:15 PM CDTTSTM WND DMGSpring Hill, TNTREES DOWN ON HIGHWAY 31 AND JUST NORTH OF DUPLEX ROAD IN SPRING HILL
Jul 8, 9:15 PM CDTTSTM WND GST 65Spring Hill, TNHOME WEATHER STATION MEASURED A WIND GUST OF 65 MPH
Jul 8, 9:16 PM CDTTSTM WND DMG1 E Spring Hill, TNTREES DOWN NEAR PIPKINS HILLS DRIVE IN SPRING HILL
Jul 8, 9:25 PM CDTTSTM WND DMG9 Ese Columbia, TN200 YARD WIDE SWATH OF TREES SNAPPED AND UPROOTED ACROSS HOUSTON CHEEK ROAD. ONE TREE FELL ON A CARPORT. HIGHWAY DEPARTMENT EQUIPMENT NEEDED TO CLEAR ROAD.
Jul 8, 9:27 PM CDTTSTM WND DMGSpring Hill, TNTREES DOWN ON PIPKIN HILLS DRIVE.
Jul 8, 9:40 PM CDTTSTM WND DMG6 E Chapel Hill, TNTREE SNAPPED IN UNIONVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:22 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS54 KOHX 090208
SVROHX
TNC003-117-119-149-187-090245-
/O.NEW.KOHX.SV.W.0163.160709T0208Z-160709T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
908 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 945 PM CDT

* AT 907 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
  OF SPRING HILL...OR 15 MILES EAST OF COLUMBIA...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...SPRING HILL...THOMPSON'S STATION...CHAPEL HILL...
  EAGLEVILLE...UNIONVILLE...I-65 EAST OF COLUMBIA...ROCKVALE...
  THOMPSONS STATION AND ROVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3555 8700 3580 8695 3580 8649 3552 8651
TIME...MOT...LOC 0207Z 275DEG 27KT 3567 8679 

HAIL...1.00IN
WIND...60MPH
 
$$

BARNWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:31 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 8, 7:31 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
731 PM CDT FRI JUL 8 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

This afd is being reissued so as to reflect the temporal extension
in regard to the flood watch. It is now in effect until 2 am cdt.

&&

.AVIATION...
00Z TAF DISCUSSION.

Moist and unstable airmass in place through the 1st half of the
taf pd. A series of upper level impulses will interact with the
instability and produce strong to potentially severe tstms through
around 10z. stronger wind gusts will be possible with the tstms.
Otw, aft 09z we will see our lower level wind flow become more
northwesterly as a sfc high builds southward from the upper
midwest. This will act to bring lower dewpoints and less
convective energy to the area. Despite the continuation of a few
upper level impulses, most of the convective activity should be
south of the taf sites during the latter portions of the taf pd.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM CDT Saturday FOR Cannon-Cheatham-
Clay-Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-
Humphreys-Jackson-Macon-Montgomery-Overton-Pickett-Putnam-
Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-
Warren-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT FRI JUL 8 2016

TNZ007>011-028>034-064>066-091000-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-DE KALB-WHITE-CUMBERLAND-
152 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING...FOR LOCATIONS GENERALLY ALONG AND EAST OF THE
I-65 CORRIDOR. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS. HEAVY RAINFALL COULD ALSO OCCUR WITH SOME OF THE STRONGER
SHOWERS AND THUNDERSTORMS...PRODUCING ONE...UP TO LOCALLY THREE
INCHES...OF RAINFALL THROUGH THE EVENING HOURS. THIS HAS THE
POTENTIAL OF LEADING TO FLASH FLOODING...ESPECIALLY ACROSS
NORTHERN AND EASTERN PORTIONS OF THE MID STATE THROUGH THE
EVENING HOURS.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE LOW 100'S THIS
AFTERNOON FOR MANY LOCATIONS WEST OF THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM AND HUMID PATTERN WILL CONTINUE WITH A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH DAY...SATURDAY THROUGH THURSDAY.
ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS WILL
THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

TNZ005-006-023>027-056>063-075-077>080-093>095-091000-
STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
152 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF THE I-65
CORRIDOR. MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. SOME
LOCALIZED HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE LOW 100'S THIS
AFTERNOON FOR MANY LOCATIONS WEST OF THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM AND HUMID PATTERN WILL CONTINUE WITH A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH DAY...SATURDAY THROUGH THURSDAY.
ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS WILL
THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jul 8, 8:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
844 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N  87.10W
07/08/2016                   CHEATHAM           TN   TWITTER

            REPORTS OF TREE LIMBS DOWN AT KINGSTON RD AND HWY 96...
            ALSO AT THE WOODLANDS SUBDIVISION NEAR THE HARPETH
            MIDDLE SCHOOL.

&&

EVENT NUMBER OHX1600853

LAROSA
Local storm report, Jul 8, 8:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
07/08/2016                   MONTGOMERY         TN   AMATEUR RADIO

            AMATUER RADIO RELAYED REPORT OF TREES DOWN SOUTH OF FT
            CAMPBELL WITH POWER OUTAGES IN SPRING CREEK SUBDIVISION.

&&

EVENT NUMBER OHX1600854

LAROSA
Local storm report, Jul 8, 9:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
901 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     6 NNW ASHLAND CITY      36.36N  87.10W
07/08/2016                   CHEATHAM           TN   TRAINED SPOTTER

            TREE DOWN

&&

EVENT NUMBER OHX1600855

21
Local storm report, Jul 8, 9:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     NASHVILLE               36.17N  86.78W
07/08/2016                   DAVIDSON           TN   AMATEUR RADIO

            IN DOWNTOWN NASHVILLE AT NISSAN STADIUM 30-40 MPH WIND
            GUSTS BLEW OVER TENTS AT NASHVILLE GLOW RUN.

&&

EVENT NUMBER OHX1600856

LAROSA
Local storm report, Jul 8, 9:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
906 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     NASHVILLE               36.17N  86.78W
07/08/2016                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN ALONG MCGAVOCK PIKE...EST WIND GUST 72 MPH

&&

EVENT NUMBER OHX1600857

21
Local storm report, Jul 8, 9:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
908 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     FAIRVIEW                35.98N  87.12W
07/08/2016  M65 MPH          WILLIAMSON         TN   AMATEUR RADIO

            HOME WEATHER STATION MEASURED 65 MPH AT INTERSECTION OF
            BRUSH CREEK AND HWY 100.

&&

EVENT NUMBER OHX1600858

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:16 PM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
Jul 8, 7:16 PM CDTSpecial Weather StatementOHXHumphreys44 min
Jul 8, 7:25 PM CDTSpecial Weather StatementOHXGiles50 min
Jul 8, 7:34 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart41 min
Jul 8, 7:44 PM CDTSpecial Weather StatementOHXWarren46 min
Jul 8, 7:47 PM CDTSpecial Weather StatementOHXHickman43 min
Jul 8, 7:55 PM CDTSpecial Weather StatementOHXWayne50 min
Jul 8, 8:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson30 min
Jul 8, 8:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Williamson28 min
Jul 8, 8:25 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson35 min
Jul 8, 8:41 PM CDTSpecial Weather StatementOHXGiles49 min
Jul 8, 8:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson29 min
Jul 8, 8:50 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 2 more40 min
Jul 8, 8:54 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury51 min
Jul 8, 8:58 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson32 min
Jul 8, 9:22 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale38 min
Jul 8, 9:25 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more35 min
Jul 8, 9:31 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Williamson29 min
Jul 8, 9:36 PM CDTSpecial Weather StatementOHXGrundy39 min
Jul 8, 9:38 PM CDTSpecial Weather StatementOHXLewis52 min
Jul 8, 9:42 PM CDTSpecial Weather StatementOHXGiles33 min
Jul 8, 9:50 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam70 min
Jul 8, 9:52 PM CDTAreal Flood AdvisoryOHXGiles, Marshall3 hr
Jul 8, 9:53 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Fentress, Jackson, Overton, Putnam and 2 more67 min
Jul 8, 9:56 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Cumberland, DeKalb, Grundy, Van Buren and 2 more64 min
Jul 8, 10:00 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Marshall, Rutherford60 min
Jul 8, 10:55 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress35 min
Jul 8, 10:58 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren32 min
Jul 9, 7:27 AM CDTRiver Flood AdvisoryOHXMontgomery, Robertson4 hr
Jul 9, 4:59 PM CDTSpecial Weather StatementOHXPerry46 min
Jul 9, 6:02 PM CDTAreal Flood AdvisoryOHXMaury118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.